Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 245, NWS Sioux Falls, SD

August 13, 2000Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2000, 1:46 AM CDT for Buena Vista County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2000, 1:46 AM CDT (06:46 UTC)
Expired
Aug 13, 2000, 2:15 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2075 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS53 KFSD 130646
SVRFSD
IAC021-130715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 AM CDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 215 AM CDT

* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF TRUESDALE...OR ABOUT 7 MILES
  NORTHEAST OF STORM LAKE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL AROUND 210 AM CDT

THIS EXTENDS THE PREVIOUS WARNING FOR SOUTHERN PORTIONS OF BUENA 
VISTA COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:55 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 12, 8:55 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SAT AUG 12 2000

HAV ALRDY UPDTD NW IA AND SW MN ZNS TO REMOVE TORN WTCH. APRS TO HAV
BEEN TO WRM ALOFT TO LET TSTMS DVLP ALNG FNT AND NOW WITH
CONVERGENCE DCRSG WITH SS THE THREAT OF STG TSTMS SHLD CONT TO DCRS.
DID LEAVE A CHC OF TSTMS UNTIL ARND MDNGT IN SE SD AND SW MN AHEAD
OF FNT THAT HAS JUST MOVED THRU FSD AND KEEPG A CHC IN NW IA ALL NGT
AS FNT IS SLOW TO MOVE THUR. LWRD TEMPS SOME IN WRN AND NRN PRT OF
CWA AS A LTTL COOL AND DRIER AIR MOVES IN TNGT WITH CLRG SKIES.

.FSD...NONE

WB

In the hours before

Special weather statement, Aug 12, 8:32 PM CDT, 5 hours 14 minutes before
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT SAT AUG 12 2000

TORNADO WATCH NUMBER 603...WHICH WAS ISSUED FOR SOUTHWEST MINNESOTA
AND PORTIONS OF NORTHWEST IOWA THROUGH 10 PM CDT...HAS BEEN
DISCONTINUED.  SCATTERED THUNDERSTORMS MAY YET DEVELOP LATE THIS
EVENING AND EARLY IN THE OVERNIGHT ACROSS EASTERN PORTIONS OF
SOUTHWEST MINNESOTA AND INTO N<ORTHWEST IOWA...AS A COLD FRONT MOVES
THROUGH THE REGION...BUT SEVERE WEATHER IS NOT EXPECTED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:27 PM CDTSevere Thunderstorm WarningFSDClay18 min
Aug 12, 11:45 PM CDTSevere Thunderstorm WarningFSDClay30 min
Aug 13, 12:14 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay46 min
Aug 13, 12:59 AM CDTSevere Thunderstorm WarningFSDBuena Vista46 min
Aug 13, 2:37 AM CDTSevere Thunderstorm WarningFSDBuena Vista23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.